Colorado, 2004

Hail in Colorado, June 18, 2004

June 18, 2004 · NWS BOU · 7 events in 5 counties and zones

7 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 18, 1:35 AM MST, 9 hours 39 minutes earlier.

Area forecast discussion, Jun 18, 1:35 AM MST, 9 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
235 AM MDT FRI JUN 18 2004

.SHORT TERM...STILL QUITE A BIT OF SCATTERED RW/ISOLDD TS ACROSS
PORTIONS OF CWA AS SEVERAL IMPULES ALOFT CONTINUE TO RIDE ACROSS
NERN CO. ALSO NERN CO REMAINS IN FAVORABLE ASCENT REGION OF
ELONGATED JET CORE WHICH EXTENDS WELL INTO THE NRN HIGH PLAINS. AT
THE SURFACE...STRONG SURFACE HIGH PRESSURE ACROSS MONTANNA WILL
CONTINUE TO KEEP NERN CO IN MOIST N-NE LOW LVL FLOW THRU NEXT 24
HOURS. LOOKS LIKE A VERY SIMILAR TODAY IN RESPECT TO THURSDAYS
WEATHER...EXCEPT SEVERE THREAT SHIFTS SLIGHTLY SOUTHWARD. LOOKING AT
SATELLITE PICTURES...A FAIRLY SIGNIFICANT WAVE IS ACROSS CENTRAL
NEVADA ATTM. THIS FEATURE PROGGED TO SHIFT NE ACROSS NRN CO/SRN WY
THIS AFTN. ALSO...REGION TO REMAIN IN RIGHT REAR QUAD OF JET THRU
NEXT 24 HOURS. GIVEN FAVORABLE FORCING ALOFT AND PLENTY OF LOW LVL
MSTR WILL BUMP POPS TO LIKELY CATEGORY FOR NEXT 2 PRDS FOR LOCATIONS
OVER THE URBAN CORRIDOR AND ADJACENT POINTS EAST AND SOUTH. SLIGHTLY
LOWER POPS OVER FAR NERN CO DUE TO MORE STABILITY AND COOLER TEMPS
THERE. DESPITE REMAINING STRATUS DECK THRU THIS MORNING AND COOL
TEMPS...SHOULD STILL BE ABLE TO GENERATE THUNDERSTORMS THIS AFTN
WITH ELEVATED CONVECTION. THERE IS STILL A THREAT OF SEVERE STORMS
ACROSS EASTERN ELBERT/LINCOLN COUNTIES WHERE THERE MAY BE SOME MORE
SURFACE HEATING. FORECAST SOUNDINGS IN THOSE PARTS INDICATE CAPES OF
1000-2000J/KG AND SUFFICENT SHEAR FOR THE GENERATION OF AN ISOLATED
SEVERE STORM WITH LARGE HAIL. SHEAR PROFILE WOULD NOT RULE OUT AN
ISOLATED TORNADO AS WELL. IF THE HEATING DOES NOT DEVELOP THAN THE
SEVERE THREAT WILL BE REDUCED.

SOME DRYING WORKING ITS WAY ACROSS LATE TNT BUT LOW LVLS REMAIN
MOIST AND MORE FOG A POSSIBILITY INTO SAT AM. WILL CONTINUE LIKELY
POPS FRI NITE BASED ON ABOVE DISCUSSION.

.LONG TERM DISCUSSION...OVERALL PATTERN WILL PERSIST THROUGH AT
LEAST MONDAY.  THE ETA/GFS BOTH MAINTAIN A WEAK WLY FLOW OVR THE
STATE SATURADAY WITH THE UPPER TROF OVER THE PACIFIC NORTHWEST AND A
FLAT BROAD RIDGE STRETCHING ACROSS THE SRN U.S.  ANOTHER CANANDIEN
SURGE AND FRIDAY WILL HELP MAINTAIN LOW LEVEL MOISTURE POOLED
ALONG THE FRONT RANGE AND PALMER DIVIDE AREAS. INTERACTIVE SOUNDINGS
AGAIN SHOW FAVORABLE CAPES WITH TEMPERATURES APPROACHING MORE
SEASONAL NORMALS OVER THE WEEKEND.  LOW LEVEL THETA-E RIDGE WILL
REMAIN OVER THE NORTHEAST PLAINS...WITH A STATIONARY BOUNDARY
MAINTAINING ITSELP ALONG THE FRONT RANGE FOOTHILLS AND PALMER DIVIDE
THROUGH AT LEAST MONDAY.  THE NEXT IN A SERIES OF COOL FRONTS WILL
MOVE INTO NORTHEASTERN COLORADO ON SUNDAY WITH A MOIST EASTERLY LOW
LEVEL UPSLOPE DEVELOPING IN ITS WAKE.  ALTHO A DRIER WEST
NORTHWESTERLY FLOW ALOFT IS PROGGED TO DEVELOP THE EARLY PART OF
NEXT WEEK...THE LOW LEVEL THETA-E RIDGE REMAINS IN PLACE OVR EASTERN
COLORADO.  THEREFORE WILL KEEP AT LEAST A SLIGHT CHANCE GOING
THROUGH TUESDAY.  THIS IS ALREADY HANDLED SO GRIDS LOOK TO BE IN
GOOD SHAPE WITH ONLY MINOR TEMPERATURE ADJUSTMENTS ANTICIPATED AT
THIS TIME.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

ENTREKIN/COOPER
Hazardous weather outlook, Jun 18, 9:52 AM MST, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1052 AM MDT FRI JUN 18 2004

COZ030>051-191200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1052 AM MDT FRI JUN 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

COOL...CLOUDY...AND HUMID CONDITIONS WILL PREVAIL ACROSS NORTHEAST
COLORADO TODAY AND TONIGHT.  AN UPPER TROUGH MOVING ACROSS THE
MOUNTAINS WILL PROVIDE SOME SUPPORT FOR WIDESPREAD SHOWERS AND
SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING.  A FEW OF THE
STORMS MAY PRODUCE LARGE HAIL AND A POSSIBLE TORNADO OVER THE PALMER
DIVIDE FROM DOUGLAS TO LINCOLN COUNTIES.  MOST OF NORTHEAST COLORADO
WILL BE TOO COOL FOR SEVERE WEATHER...BUT LOCALLY HEAVY RAIN IS
POSSIBLE.  SHOWERS WILL TAPER TO DRIZZLE TONIGHT...AND AREAS OF
DENSE FOG ARE POSSIBLE AFTER MIDNIGHT.

THE MOUNTAINS WILL HAVE SCATTERED SHOWERS AND THUNDERSTORMS THIS
AFTERNOON AND EVENING.   SOME LOCALLY HEAVY RAIN IS POSSIBLE NEAR
THE WYOMING BORDER FROM JACSON COUNTY TO LARIMER COUNTY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE ATMOSPHERE WILL BE MORE UNSTABLE SATURDAY AS MORE SUNSHINE WILL
BE AVAILALBE IN THE MORNING HOURS.  ABUNDANT MOISTURE WILL LINGER
ACROSS THE AREA AND AS THE ATMOSPHERE DESTABLIZES IN THE EARLY
AFTERNOON...THUNDERSTORM DEVELOPMENT IS EXPECTED.  SOME SEVERE
THUNDERSTORMS APPEAR LIKELY AS THERE WILL BE QUITE A BIT OF SHEAR IN
THE LOWER LEVELS OF THE ATMOSPHERE.  MOST OF THE PLAINS WILL BE
UNDER THE THREAT OF SEVERE WEATHER AFTER 1 PM SATURDAY.

SOME STORMS ARE EXPECTED AGAIN SUNDAY...ALTHOUGH THE THREAT OF
SEVERE WEATHER WILL HAVE DIMINISHED AS THE ATMOSPHERE DRIES OUT
SUNDAY AFTERNOON.  ANOTHER STRONG COLD FRONT WILL USHER IN ANOTHER
ROUND OF COOL AND RAINY WEATHER FOR MONDAY AND TUESDAY.  WARMER
WEATHER MAY RETURN BY NEXT WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The Denver radar (KFTG), 90 km away, was scanning. The volume nearest the first event began at 18:16 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Boulder

When
June 18, 11:14 AM MST
Where
Boulder County, 5 mi ENE of Allens Park
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.233, -105.433

Hail, Park

When
June 18, 9:03 PM MST
Where
Park County, 2 mi N of Bailey
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.433, -105.467

Hail, Jefferson

When
June 18, 10:07 PM MST
Where
Jefferson County, 2 mi NW of Shaffers Xrds
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.467, -105.367

Hail, Jefferson

When
June 18, 10:15 PM MST
Where
Jefferson County, 8 mi SSW of Morrison
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.550, -105.233

Hail, Arapahoe

When
June 18, 10:31 PM MST
Where
Arapahoe County, Littleton
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.617, -105.000

Hail, Jefferson

When
June 18, 10:32 PM MST
Where
Jefferson County, 15 mi ENE of Conifer
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.600, -105.033

Hail, Douglas

When
June 18, 10:35 PM MST
Where
Douglas County, 14 mi NNW of Castle Rock
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.550, -104.967

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5402097, 5402098, 5402099, 5402100, 5402101, 5402179, 5402180.